Texas, 2012

Rip Current in Texas, December 25, 2012

December 25, 2012 · NWS BRO · 1 event in 1 county or zone

High pressure over the Gulf of Mexico, interacting with a low pressure system and associated cold front moving through Texas, produced dangerous conditions in the near shore waters of South Padre Island on Christmas Day. Strong southerly winds around 20 knots and rough seas of 5 to 7 feet were observed for much of the day; the resulting longshore current swept a swimmer to his death on the north…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

High pressure over the Gulf of Mexico, interacting with a low pressure system and associated cold front moving through Texas, produced dangerous conditions in the near shore waters of South Padre Island on Christmas Day. Strong southerly winds around 20 knots and rough seas of 5 to 7 feet were observed for much of the day; the resulting longshore current swept a swimmer to his death on the north end of South Padre Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 25, 5:18 AM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Dec 25, 5:18 AM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
518 AM CST TUE DEC 25 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...FOR THE 12Z TAFS...DEALING WITH A FEW LOW CLOUDS AT
KBRO ATTM AND WILL HAVE TEMPO GROUP 12-14Z FOR MVFR CIGS.
OTHERWISE...VFR THROUGH THE PERIOD. DRY AIR EVIDENT ON WATER VAPOR
IMAGERY MOVING ACROSS NORTHERN MEXICO INTO WEST TEXAS. THIS WILL
PUT AN END TO ANY CLOUD COVER LATER THIS MORNING. FRONT STILL ON
TRACK FOR THIS MORNING/AFTERNOON AND WINDS WILL SWITCH TO THE
NORTHWEST AND BECOME GUSTY. WINDS WILL DECREASE AFTER SUNSET WITH
LOSS OF DAYTIME HEATING BUT WILL STAY AROUND 12-14 KNOTS OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 400 AM CST TUE DEC 25 2012/

SHORT TERM /TODAY THROUGH WEDNESDAY/...MERRY CHRISTMAS EVERYONE!!
TEMPERATURES EARLY THIS MORNING WERE IN THE MIDDLE 60S TO LOWER 70S
AS SANTA WORKED HIS MAGIC ACROSS DEEP SOUTH TEXAS AND THE RIO GRANDE
VALLEY. THIS WAS A FAR CRY FROM THE WEATHER HE EXPERIENCED TO THE
NORTH AND EAST OF THE REGION.

QUASI-STATIONARY FRONT RESIDES TO THE NORTH OF THE AREA EARLY THIS
MORNING WITH A STRONGER COLD FRONT CURRENTLY MOVING ACROSS WEST
TEXAS AND SOUTHERN NEW MEXICO. THIS FRONT WILL SURGE SOUTHEAST
AND CLEAR THE LOWER RIO GRANDE VALLEY BY EARLY AFTERNOON. MAXES WILL
BE WARMER IN THE LOWER RIO GRANDE VALLEY WITH MIDDLE 80S AND COOLER
UP NORTH IN THE RANCHLANDS WITH UPPER 70S. CRITICAL TO EXTREME FIRE
WEATHER CONDITIONS WILL EXIST BEHIND THE FRONTAL PASSAGE AND CURRENT
RED FLAG WARNING LOOKS ON TRACK. DID ADD A WIND ADVISORY FROM
18Z-00Z TODAY FOR ZAPATA/JIM HOGG/BROOKS/KENEDY COUNTIES AS 45-55KT
850MB JET SKIRTS ACROSS THESE AREAS AND SOUNDINGS SHOW MIXING UP TO
THAT LEVEL AND TAPPING INTO THOSE STRONGER WINDS.

WINDS DECREASE IN THE EVENING AND COLDER AIR WORKS INTO THE AREA
TUESDAY NIGHT WITH LOWS MAINLY IN THE 30S ACROSS A MAJORITY OF THE
CWA. MIN TEMPERATURES COULD EVEN APPROACH FREEZING ACROSS PORTIONS
OF THE NORTHERN RANCHLANDS.

ON WEDNESDAY...COOL HIGH PRESSURE WORKS INTO THE SOUTHERN PLAINS
UNDER QUASI-ZONAL FLOW ALOFT AND NORTHERLY WINDS AT THE SURFACE.
WITH THE ABUNDANT SUNSHINE...COLD AIR ADVECTION WILL KEEP MAXES IN
THE 50S ACROSS THE AREA. BY LATE AFTERNOON...SURFACE HIGH PRESSURE
BEGINS TO SLIDE TO THE EAST AND WINDS BEGIN THE SLOW TURN TO THE
EAST.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...A COLD FRONT TODAY
WILL BRING IN MUCH LOWER TEMPERATURES FOR TONIGHT...BUT THOSE TEMPS
WILL STILL BE CHILLY FOR WEDNESDAY NIGHT TO THURSDAY MORNING AT THE
BEGINNING OF THE LONG TERM. MID 40S WILL OCCUR ALONG THE COAST AND
THE LOWER VALLEY...WHILE MID 30S WILL OCCUR ACROSS THE INTERIOR AND
THE NORTHERN TIER COUNTIES. A FEW SUB FREEZING MARKS WILL NOT BE OUT
OF THE QUESTION IN RURAL OR LOW LYING AREAS...BUT A FEW CLOUDS WILL
BE IN THE MIX TO TEMPER EXTREME COOLING.

THAT HAVING BEEN SAID...HIGH PRESSURE WILL BE SHIFTING EAST AND A
WEAK RETURN FLOW WILL ALREADY BE IN PLACE BY THURSDAY MORNING. WEAK
COASTAL CONVERGENCE WILL OCCUR BETWEEN FASTER OFF SHORE WINDS AND
THE SLOWER WINDS OVER THE COAST...WITH WEAK SURFACE TROUGHING OVER
THE WEST GULF AND NORTHEAST MEXICAN COAST IN GENERAL. ISOLATED TO
SCATTERED SHOWERS WILL MOVE NORTH ALONG THE COAST AND THIS TEMPORARY
PATTERN WILL DOMINATE THURSDAY THROUGH FRIDAY. TEMPS WILL REBOUND
THURSDAY AND FRIDAY AS WELL...WITH 60S TO NEAR 70 ON THURSDAY...50S
TO NEAR 60 THURSDAY NIGHT...AND 70S ON FRIDAY. THUS...TEMPS WILL BE
WELL ABOVE NORMAL ON FRIDAY.

HOWEVER...TEMPERATURES ON SATURDAY WILL BE CLOSER TO NORMAL IN THE
WAKE OF THE MORNING FRONT...STABILIZING IN THE 60S ACROSS THE CWA
DURING THE DAY WITH BREEZY NORTH WINDS...AND FEELING LIKE A BIG
CHANGE FROM FRIDAY. THE UPPER ENERGY WILL ONCE AGAIN BE FOCUSED
FARTHER TO THE NORTH...LEAVING LITTLE TO WORK WITH THIS FAR SOUTH.
THE BEST COOLING WILL OCCUR SATURDAY NIGHT UNDER PARTIAL CLEARING
AND LIGHT NORTHEAST WINDS. RESIDENTS WILL WAKE UP SUNDAY MORNING TO
UPPER 30S INLAND AND NORTH AND MID TO POSSIBLE UPPER 40S ALONG THE
COAST. SUNDAY WILL THEN BE RATHER SEASONAL...WITH LIGHT NORTHEAST
WINDS AND TEMPERATURES WELL INTO THE 60S. CONDITIONS WILL BEGIN TO
DETERIORATE A BIT ON SUNDAY AS A DEEPER MID LEVEL FEATURE DIGS SOUTH
INTO BAJA CALIFORNIA. THE UNSTABLE SOUTHWEST FLOW OVER NORTH CENTRAL
MEXICO AND DOWNSTREAM DIVERGENCE OVER WEST TEXAS AND THE BIG BEND
WILL ALSO INFLUENCE THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS WITH
UNSETTLED WEATHER.

MARINE...

TODAY THROUGH WEDNESDAY...SMALL CRAFT ADVISORIES ONGOING ACROSS
THE NEAR/OFF SHORE WATERS. A COLD FRONT LOOKS ON TRACK WITH A
MORNING PASSAGE ACROSS THE NORTHERN MARINE ZONES AND AN AFTERNOON
PASSAGE ACROSS THE SOUTHERN MARINE ZONES. ADVERSE CONDITIONS
EXPECTED FOR MARINERS THIS AFTERNOON INTO WEDNESDAY IN THE WAKE
OF THE FRONT WITH GALE WARNINGS ACROSS THE NEAR/OFF SHORE WATERS
AND SMALL CRAFT ADVISORY OVER THE LAGUNA MADRE THROUGH TONIGHT.
SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED WEDNESDAY AS WINDS
WILL REMAIN MODERATE TO STRONG AND SEAS WILL BE ELEVATED.

WEDNESDAY NIGHT THROUGH SATURDAY...HIGH PRESSURE SPREADING OVER THE
LOWER TEXAS COAST AND A MID LEVEL RIDGE PASSING OVERHEAD WILL MEAN
IMPROVING MARINE CONDITIONS WEDNESDAY NIGHT. LIGHT NORTHEAST WINDS
AND LOW TO MODERATE SEAS WILL BE ON TAP. SOUTH SOUTHEAST WINDS WILL
RETURN AND WILL INCREASE INTO SCEC TERRITORY THURSDAY EVENING INTO
FRIDAY AS RETREATING HIGH PRESSURE INTERACTS WITH LOWER PRESSURE
OVER WEST TEXAS. THE RESULTING FLOW ALONG SHORE WILL ALSO CARRY
ISOLATED TO SCATTERED SHOWERS INTO THE AREA...AND THESE WILL PERSIST
THROUGH FROPA ON SATURDAY. A COLD FRONT WILL ARRIVE FRIDAY NIGHT
AFTER MIDNIGHT...OR EARLY SATURDAY MORNING. STRONG NORTH WINDS WITH
GUSTS TO GALE FORCE WILL OCCUR. SEAS WILL BUILD FROM 8 TO 10 FEET
OFFSHORE. THE FRONT WILL MOVE THROUGH QUICKLY...WITH IMPROVING
CONDITIONS SATURDAY NIGHT AS WINDS BECOME MODERATE NORTHEAST AND
SEAS DECREASE. SMALL CRAFT ADVISORY CONDITIONS AFTER THE INITIAL
GALES WILL PERSIST TO SATURDAY MORNING.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO MIDNIGHT CST TONIGHT
     FOR TXZ248>255.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     TXZ248>251.

GM...SMALL CRAFT ADVISORY FOR WINDS FROM NOON TODAY TO 6 AM CST
     WEDNESDAY FOR GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR GMZ150-
     155-170-175.

     GALE WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST WEDNESDAY FOR
     GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

55/54
Hazardous weather outlook, Dec 25, 4:20 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
420 AM CST TUE DEC 25 2012

TXZ248>257-261030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
420 AM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

RED FLAG WARNING FOR ELEVATED RISK OF WILDFIRE GROWTH AND SPREAD
FROM 11 AM CST TODAY UNTIL MIDNIGHT CST TONIGHT.

WIND ADVISORY IN EFFECT FOR THE NORTHERN FOUR COUNTIES OF DEEP
SOUTH TEXAS THIS AFTERNOON. NORTHWESTERLY WINDS OF 25 TO 35 MPH
WITH GUSTS UP TO 45 MPH POSSIBLE.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED AREAS OF FREEZING TEMPERATURES ARE POSSIBLE EARLY
WEDNESDAY MORNING ACROSS THE NORTHERN FOUR COUNTIES OF DEEP SOUTH
TEXAS AND THE RIO GRANDE VALLEY.

MODERATE TO HIGH RISK FOR RIP CURRENTS EXISTS ACROSS AREA BEACHES
WEDNESDAY AND AGAIN SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-261030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
420 AM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES OFFSHORE
THROUGH 3 PM TODAY...WITH A GALE WARNING IN EFFECT FOR THIS AREA FROM
3 PM CST TODAY UNTIL 6 AM CST WEDNESDAY.

A SMALL CRAFT ADVISORY FOR WINDS WILL BE IN EFFECT FOR THE LAGUNA
MADRE FROM 12 PM CST TUESDAY UNTIL 6 AM CST WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL SMALL CRAFT ADVISORIES MAY BE NEEDED WEDNESDAY MORNING AS
WINDS REMAIN ELEVATED. CONDITIONS IMPROVE BEGINNING WEDNESDAY AFTERNOON.

ANOTHER COLD FRONT WILL MOVE THROUGH THE COASTAL WATERS FRIDAY
NIGHT. STRONG NORTHERLY WINDS WILL ARRIVE IN THE WAKE OF THE FRONT
WITH GALE FORCE GUSTS POSSIBLE INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Cameron

When
December 25, 10:45 AM CST
Where
Coastal Cameron forecast zone
Reported by
Emergency Manager

A 44 year old man visiting from Missouri during the Winter Holidays drowned while swimming in dangerous longshore currents at Andie Bowie Park, which is maintained by Cameron County. This was the first and only rip or longshore current related drowning in 2012 on South Padre Island.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432285.